How safe is paracetamol for children

How safe is paracetamol for children

Paracetamol (also known as APAP) is a useful medication for the relief of symptomatic pain is known very painful situations, such as pain after an operation or an injury, migraine headaches in children or to reduce the discomfort that may be associated with fever.

Paracetamol has a role when there is a combination of respiratory distress and fever-like croup, pneumonia or bronchiolitis. Fever develops the metabolic rate and oxygen supplies in these critical situations. But the continued use of paracetamol for fever or pain of unknown causes is unsuitable and can cause delays in the diagnosis of the conditions, which would help from earlier treatment.

Key points to keep in mind about the safe use of paracetamol in children

  • Paracetamol is a medicine to help reduce pain.
  • Your child does not require it only for fever: if your child is sad due to fever, you can give paracetamol to make him feel more comfortable.
  • Keep all medications out of the reach of children.
  • Too much paracetamol can be dangerous.
  • Before each dose, check if your child still needs a dose.
  • Know the correct dose to administer and control the concentration.
  • Give no more than 4 times a day.
  • If somebody else has been taking care of your child, ask if he was given paracetamol, how much and when.
  • Check other medications your child is taking; may contain paracetamol.

How safe is paracetamol for children

Correct doses of paracetamol for children of average or normal body constitution

The dose of paracetamol is just based on lean body weight (LBW). However, the full body weight of an obese, malnourished or anorexic child isn’t their lean body weight. The correct doses of paracetamol for children of the average or normal constitution are 15 mg/kg 4-5 per hour, up to a maximum regular dose of 60 mg/kg/day. Learn more about ideal body weight.

If it is hard for doctors to calculate these paracetamol doses, it is usually much more difficult for parents. Careful attention to labeling advice is always required. For children older than one month with acute pain, this can be improved to a daily maximum of 90 mg/kg/day for a maximum of 2-3 days, but this is generally only in the hospital setting.

Paracetamol dose calculation for obese children

Doctors will use a general rule and will err with caution in most situations, the identification that the dose is based on lean bodyweight, not actual weight. Click here for safe and appropriate use of paracetamol.

The dose of paracetamol should consider paracetamol as an ingredient of other medications that are taken simultaneously.

Paracetamol is an unforeseen ingredient in several over-the-counter medications and should be taken into account when you calculate doses of paracetamol. Paracetamol is present, for example, in preparations of:

  • Codral
  • Lemsip
  • Sinutab
  • Coldrex
  • Orthoxicol
  • Sudafed
  • Dimetapp

Ibuprofen isn’t a safer alternative for children

In short-term use, Ibuprofen seems to be as safe as paracetamol. But we still do not have the same experience with the use of ibuprofen as with paracetamol. The well-known risks of using NSAIDs are at least as great in children as in adults. There is no evidence of the safety or efficiency of combining or alternating the use of paracetamol for children.